A Stochastic Recurrence Equations Approach for Score Driven Correlation Models

Research output: Scientific - peer-reviewArticle

Abstract

We describe stationarity and ergodicity (SE) regions for a recently proposed class of score driven dynamic correlation models. These models have important applications in empirical work. The regions are derived from sufficiency conditions in Bougerol (1993) and take a nonstandard form. We show that the nonstandard shape of the sufficiency regions cannot be avoided by reparameterizing the model or by rescaling the score steps in the transition equation for the correlation parameter. This makes the result markedly different from the volatility case. Observationally equivalent decompositions of the stochastic recurrence equation yield regions with different shapes and sizes. We use these results to establish the consistency and asymptotic normality of the maximum likelihood estimator. We illustrate our results with an analysis of time-varying correlations between U.K. and Greek equity indices. We find that also in empirical applications different decompositions can give rise to different conclusions regarding the stability of the estimated model.
Original languageEnglish
Pages (from-to)166-181
JournalEconometric Reviews
Volume37
Issue number2
DOIs
StatePublished - 2018

Cite this

Blasques, F.; Lucas, A.; Silde, E. / A Stochastic Recurrence Equations Approach for Score Driven Correlation Models.

In: Econometric Reviews, Vol. 37, No. 2, 2018, p. 166-181.

Research output: Scientific - peer-reviewArticle

@article{71abe30887b543aeaafb2d3987e92fa7,
title = "A Stochastic Recurrence Equations Approach for Score Driven Correlation Models",
abstract = "We describe stationarity and ergodicity (SE) regions for a recently proposed class of score driven dynamic correlation models. These models have important applications in empirical work. The regions are derived from sufficiency conditions in Bougerol (1993) and take a nonstandard form. We show that the nonstandard shape of the sufficiency regions cannot be avoided by reparameterizing the model or by rescaling the score steps in the transition equation for the correlation parameter. This makes the result markedly different from the volatility case. Observationally equivalent decompositions of the stochastic recurrence equation yield regions with different shapes and sizes. We use these results to establish the consistency and asymptotic normality of the maximum likelihood estimator. We illustrate our results with an analysis of time-varying correlations between U.K. and Greek equity indices. We find that also in empirical applications different decompositions can give rise to different conclusions regarding the stability of the estimated model.",
author = "F. Blasques and A. Lucas and E. Silde",
year = "2018",
doi = "10.1080/07474938.2016.1139821",
volume = "37",
pages = "166--181",
journal = "Econometric Reviews",
issn = "0747-4938",
publisher = "Taylor and Francis Ltd.",
number = "2",

}

A Stochastic Recurrence Equations Approach for Score Driven Correlation Models. / Blasques, F.; Lucas, A.; Silde, E.

In: Econometric Reviews, Vol. 37, No. 2, 2018, p. 166-181.

Research output: Scientific - peer-reviewArticle

TY - JOUR

T1 - A Stochastic Recurrence Equations Approach for Score Driven Correlation Models

AU - Blasques,F.

AU - Lucas,A.

AU - Silde,E.

PY - 2018

Y1 - 2018

N2 - We describe stationarity and ergodicity (SE) regions for a recently proposed class of score driven dynamic correlation models. These models have important applications in empirical work. The regions are derived from sufficiency conditions in Bougerol (1993) and take a nonstandard form. We show that the nonstandard shape of the sufficiency regions cannot be avoided by reparameterizing the model or by rescaling the score steps in the transition equation for the correlation parameter. This makes the result markedly different from the volatility case. Observationally equivalent decompositions of the stochastic recurrence equation yield regions with different shapes and sizes. We use these results to establish the consistency and asymptotic normality of the maximum likelihood estimator. We illustrate our results with an analysis of time-varying correlations between U.K. and Greek equity indices. We find that also in empirical applications different decompositions can give rise to different conclusions regarding the stability of the estimated model.

AB - We describe stationarity and ergodicity (SE) regions for a recently proposed class of score driven dynamic correlation models. These models have important applications in empirical work. The regions are derived from sufficiency conditions in Bougerol (1993) and take a nonstandard form. We show that the nonstandard shape of the sufficiency regions cannot be avoided by reparameterizing the model or by rescaling the score steps in the transition equation for the correlation parameter. This makes the result markedly different from the volatility case. Observationally equivalent decompositions of the stochastic recurrence equation yield regions with different shapes and sizes. We use these results to establish the consistency and asymptotic normality of the maximum likelihood estimator. We illustrate our results with an analysis of time-varying correlations between U.K. and Greek equity indices. We find that also in empirical applications different decompositions can give rise to different conclusions regarding the stability of the estimated model.

U2 - 10.1080/07474938.2016.1139821

DO - 10.1080/07474938.2016.1139821

M3 - Article

VL - 37

SP - 166

EP - 181

JO - Econometric Reviews

T2 - Econometric Reviews

JF - Econometric Reviews

SN - 0747-4938

IS - 2

ER -